Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Conformal Geometry and Dynamics
Conformal Geometry and Dynamics
ISSN 1088-4173

 

The McMullen domain: Satellite Mandelbrot sets and Sierpinski holes


Author: Robert L. Devaney
Journal: Conform. Geom. Dyn. 11 (2007), 164-190
MSC (2000): Primary 37F45; Secondary 37F20
Published electronically: September 20, 2007
MathSciNet review: 2346215
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we describe some features of the parameter planes for the families of rational maps given by $ F_\lambda(z) = z^n + \lambda/z^n$ where $ n \geq 3, \lambda \in \mathbb{C}$. We assume $ n \geq 3$ since, in this case, there is a McMullen domain surrounding the origin in the $ \lambda$-plane. This is a region where the corresponding Julia sets are Cantor sets of concentric simple closed curves. We prove here that the McMullen domain in the parameter plane is surrounded by infinitely many simple closed curves $ {\mathcal S}^k$ for $ k = 1,2,\ldots$ having the property that:

  1. Each curve $ {\mathcal S}^k$ surrounds the McMullen domain as well as $ {\mathcal S}^{k+1}$, and the $ {\mathcal S}^k$ accumulate on the boundary of the McMullen domain as $ k \rightarrow \infty$.
  2. The curve $ {\mathcal S}^k$ meets the centers of $ \tau_k^n$ Sierpinski holes, each with escape time $ k+2$ where

    $\displaystyle \tau_{k}^n = (n-2) n^{k-1} + 1. $

  3. The curve $ {\mathcal S}^k$ also passes through $ \tau_k^n$ parameter values which are centers of the main cardioids of baby Mandelbrot sets with base period $ k$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 37F45, 37F20

Retrieve articles in all journals with MSC (2000): 37F45, 37F20


Additional Information

Robert L. Devaney
Affiliation: Department of Mathematics, Boston University, 111 Cummington Street, Boston, Massachusetts 02215

DOI: http://dx.doi.org/10.1090/S1088-4173-07-00166-X
PII: S 1088-4173(07)00166-X
Keywords: McMullen domain, Sierpinski curve, Mandelbrot set, Julia set, rational map
Received by editor(s): July 11, 2006
Published electronically: September 20, 2007
Article copyright: © Copyright 2007 American Mathematical Society